Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 078, 16 pages      arXiv:2201.07392
Contribution to the Special Issue on Enumerative and Gauge-Theoretic Invariants in honor of Lothar Göttsche on the occasion of his 60th birthday

K-Theoretic Descendent Series for Hilbert Schemes of Points on Surfaces

Noah Arbesfeld
Department of Mathematics, Huxley Building, Imperial College London, London SW7 2AZ, UK

Received January 28, 2022, in final form October 03, 2022; Published online October 16, 2022

We study the holomorphic Euler characteristics of tautological sheaves on Hilbert schemes of points on surfaces. In particular, we establish the rationality of K-theoretic descendent series. Our approach is to control equivariant holomorphic Euler characteristics over the Hilbert scheme of points on the affine plane. To do so, we slightly modify a Macdonald polynomial identity of Mellit.

Key words: Hilbert schemes; tautological bundles; Macdonald polynomials.

pdf (456 kb)   tex (21 kb)  


  1. Arbesfeld N., K-theoretic Donaldson-Thomas theory and the Hilbert scheme of points on a surface, Algebr. Geom. 8 (2021), 587-625, arXiv:1905.04567.
  2. Arbesfeld N., Johnson D., Lim W., Oprea D., Pandharipande R., The virtual $K$-theory of Quot schemes of surfaces, J. Geom. Phys. 164 (2021), paper no. 104154, 36 pages, arXiv:2008.10661.
  3. Bojko A., Wall-crossing for punctual Quot-schemes, arXiv:2111.11102.
  4. Bojko A., Wall-crossing for zero-dimensional sheaves and Hilbert schemes of points on Calabi-Yau 4-folds, arXiv:2102.01056.
  5. Carlsson E., Vertex operators and quasimodularity of Chern numbers on the Hilbert scheme, Adv. Math. 229 (2012), 2888-2907.
  6. Carlsson E., Okounkov A., Exts and vertex operators, Duke Math. J. 161 (2012), 1797-1815, arXiv:0801.2565.
  7. Danila G., Sur la cohomologie d'un fibré tautologique sur le schéma de Hilbert d'une surface, J. Algebraic Geom. 10 (2001), 247-280, arXiv:math.AG/9904004.
  8. Ellingsrud G., Göttsche L., Lehn M., On the cobordism class of the Hilbert scheme of a surface, J. Algebraic Geom. 10 (2001), 81-100, arXiv:math.AG/9904095.
  9. Ellingsrud G., Strømme S.A., On the homology of the Hilbert scheme of points in the plane, Invent. Math. 87 (1987), 343-352.
  10. Garsia A., Haiman M., A remarkable $q,t$-Catalan sequence and $q$-Lagrange inversion, J. Algebraic Combin. 5 (1996), 191-244.
  11. Garsia A.M., Haiman M., Tesler G., Explicit plethystic formulas for Macdonald $q,t$-Kostka coefficients, in The Andrews Festschrift (Maratea, 1998), Springer, Berlin - Heidelberg, 2001, 253-297.
  12. Göttsche L., The Betti numbers of the Hilbert scheme of points on a smooth projective surface, Math. Ann. 286 (1990), 193-207.
  13. Johnson D., Universal series for Hilbert schemes and strange duality, Int. Math. Res. Not. 2020 (2020), 3130-3152, arXiv:1708.05743.
  14. Johnson D., Oprea D., Pandharipande R., Rationality of descendent series for Hilbert and Quot schemes of surfaces, Selecta Math. (N.S.) 27 (2021), paper no. 23, 52 pages, arXiv:2002.05861.
  15. Krug A., Tensor products of tautological bundles under the Bridgeland-King-Reid-Haiman equivalence, Geom. Dedicata 172 (2014), 245-291, arXiv:1211.1640.
  16. Marian A., Oprea D., Pandharipande R., The combinatorics of Lehn's conjecture, J. Math. Soc. Japan 71 (2019), 299-308, arXiv:1708.08129.
  17. Marian A., Oprea D., Pandharipande R., Higher rank Segre integrals over the Hilbert scheme of points, J. Eur. Math. Soc. (JEMS) 24 (2022), 2979-3015, arXiv:1712.02382.
  18. Mellit A., Plethystic identities and mixed Hodge structures of character varieties, arXiv:1603.00193.
  19. Okounkov A., Hilbert schemes and multiple $q$-zeta values, Funct. Anal. Appl. 48 (2014), 138-144, arXiv:1404.3873.
  20. Okounkov A., Smirnov A., Quantum difference equation for Nakajima varieties, Invent. Math. 229 (2022), 1203-1299, arXiv:1602.09007.
  21. Oprea D., Pandharipande R., Quot schemes of curves and surfaces: virtual classes, integrals, Euler characteristics, Geom. Topol. 25 (2021), 3425-3505, arXiv:1903.08787.
  22. Scala L., Higher symmetric powers of tautological bundles on Hilbert schemes of points on a surface, arXiv:1502.07595.
  23. Scala L., Cohomology of the Hilbert scheme of points on a surface with values in representations of tautological bundles, Duke Math. J. 150 (2009), 211-267, arXiv:0710.3072.
  24. Stark S., On the Quot scheme $\mathrm{Quot}^l(\mathscr{E})$, arXiv:2107.03991.
  25. Stark S., Cosection localization and the Quot scheme $\mathrm{Quot}^{l}(\mathscr{E})$, arXiv:2107.08025.
  26. Thomason R.W., Une formule de Lefschetz en $K$-théorie équivariante algébrique, Duke Math. J. 68 (1992), 447-462.
  27. Zhou J., $K$-theory of Hilbert schemes as a formal quantum field theory, arXiv:1803.06080.

Previous article  Next article  Contents of Volume 18 (2022)